PDA

View Full Version : How much do oral steroids raise a non-diabetic's blood sugar?



selketine
08-06-2011, 08:36 PM
I'm on oral steroids for problems again with hearing loss and I was feeling crappy so for a lark I tested my blood sugar. I don't even want to tell you what it was....but it was 256.

I've been on 40 mg a day for 5 days now. Maybe this is normal for a non-diabetic on steroids I'm hoping?

timsma
08-06-2011, 08:42 PM
I remember that prior to Tim being diagnosed with D, he was on oral steroids and they told me that it can be typical to see D symptoms when on them, and even after being off them for a while. While I never did a blood check on him (cuz I didn't know anything about D at the time), I'm quite sure his sugar level was up due to his symptoms. They called it a diabetic reaction to the steroid and told me to discontinue use since it had been 5 days and it was for croup so he should be fine then. Said it doesn't mean he will have D, but it's just a 'normal' reaction that many experience without going on to have D. Well, we know what happened to him in the end, but thought I'd share with you that this could be normal since 'diabetic reactions' can happen on steroids to anyone, but I'm sure most people don't think to test their blood sugars when on them to see how high they go. Hoping this is all it is for you.

Lisa P.
08-06-2011, 09:30 PM
That must have been a shock.

Do you have ketones?

Is it post-prandial or is it just overall elevated?

I have no knowledge at all but wanted to sympathize with how anxiety-provoking that must be. I can say that I've had one daughter who has had bgs possibly over 200 (sugar on the fingers?) and definitely 190 (double checked) and it seems to have been related to a nondiabetic health condition. Who knows -- maybe she's slow onset T1 and that will show up. But I am pretty convinced that temporarily elevated blood sugar levels can be caused by things other than diabetes, sometimes.

Hope you get it sorted very quickly so you can have peace of mind.

Colleen
08-06-2011, 10:31 PM
I was on prednisone 40mg a few years ago and saw my blood sugar go into the mid to high 200's. I have had no issues with my blood sugar since stopping the prednisone.

rakgyk
08-06-2011, 11:10 PM
When my son was officially diagnosed (we had no idea about the diabetes, steroids probably kick started it), he went for blood work while on prednisone (he was on it for 3 days for his asthma and we were not told it can cause D symptoms or anything) and his blood sugar was 350. His doctor sent us to the hospital, and his endocronologist was hoping once the steroids were out of his system his blood sugar would return to normal. He was tested for type 1 antibodies and they all came out positive, so here we are today, he's type 1.

selketine
08-06-2011, 11:25 PM
Ok - about 3 hours after getting the 256 and now my BG is 90 so that is excellent - whew! The 256 was 2 hours after eating - fyi - and I had a meal that was actually the ONLY meal that ever got me in trouble when I had gestational diabetes many years ago (14 years ago about) - which is sushi. I could eat a candy bar and have normal BG's but sushi killed the BG back then. (I don't want you to think I ate candy all the time with GD - but every now and then I HAD to have a sweet and I was religious about testing and even though the candy didn't make me go high I still rarely had anything like that cause I didn't want to do anything to harm the baby of course).

I'm guessing a combo of that meal and the steroids just sent me over the top.

I'll check my fasting in the morning for the heck of it and I'll check again 2 hours after breakfast to see if I go up as high on my usual meal. And a couple of weeks after I'm off the steroids I'll check those times too just to make double sure.

I really wouldn't suspect type 1 for me - but type 2 is common in my family so I thought maybe that number was even high for having steroids. From what you folks say - and what little I could find on the internet - it isn't out of the question to be in the 200's or higher. Maybe that is why people feel so crappy on steroids! Probably few even test their BG unless they are diabetic to begin with.

Thanks for all the replies - made me feel better while I waited!:cwds:

C6H12O6
08-07-2011, 01:53 AM
I know someone who is on steroids as part of anti rejection therapy for an organ transplant. They did a glucose tolerance test and his BG started at 70 and went up to 198 during the course of the GTT.

His doctors are not concerned w. his bg reaching 198 and his a1c is around 4.9. So I take it the 198 is considered okay given his daily use of corticosteroids.

deafmack
08-07-2011, 02:09 AM
I'm on oral steroids for problems again with hearing loss and I was feeling crappy so for a lark I tested my blood sugar. I don't even want to tell you what it was....but it was 256.

I've been on 40 mg a day for 5 days now. Maybe this is normal for a non-diabetic on steroids I'm hoping?

Yes, it can happen and it is called Steroid-induced diabetes. It should go away after you stop the steroid medication. One thing is that if the high numbers continue after you have finished the steroid medication you definitely want to let your doctor know. It may take time for the high numbers to go down but I don't think it should take very long at all.

deafmack
08-07-2011, 02:12 AM
I'm on oral steroids for problems again with hearing loss and I was feeling crappy so for a lark I tested my blood sugar. I don't even want to tell you what it was....but it was 256.

I've been on 40 mg a day for 5 days now. Maybe this is normal for a non-diabetic on steroids I'm hoping?

Yes, it can happen and it is called Steroid-induced diabetes. It should go away after you stop the steroid medication. One thing is that if the high numbers continue after you have finished the steroid medication you definitely want to let your doctor know. It may take time for the high numbers to go down but I don't think it should take very long at all.
Hope you feel better soon. (((HUGS)))

nanhsot
08-07-2011, 08:26 AM
I'm on oral steroids for problems again with hearing loss and I was feeling crappy so for a lark I tested my blood sugar. I don't even want to tell you what it was....but it was 256.

I've been on 40 mg a day for 5 days now. Maybe this is normal for a non-diabetic on steroids I'm hoping?

I see quite a few people (at work/rehab) who have steroid induced diabetes. They actually do treat it just like Type1 with lantus/novolog for the duration, but generally these people have other medical issues to deal with and the steroid therapy is long term.

It goes away when they stop steroids. I'd definitely keep an eye on it and would personally consider treating it if the steroid therapy is going to be long term. I just wouldn't want my pancreas fighting quite that hard to keep up and would consider giving it a bit of a hand. If you'll be done soon, I would just keep an eye and not be concerned.

selketine
08-07-2011, 09:19 AM
I just wouldn't want my pancreas fighting quite that hard to keep up and would consider giving it a bit of a hand. If you'll be done soon, I would just keep an eye and not be concerned.

Yeah - I thought of this also. This is my 3rd time on steroids for hearing loss in the last 6 months and twice before the steroids worked within 48 hours - but this time they've only worked somewhat. If I need steroids to maintain my hearing they can put me on another drug typically used for chemo patients which works the same with less side effects - but I don't know about the BG side effect.

My fasting this morning even with the steroids was 94 so I think that I'm fine for now!

lynn
08-07-2011, 11:29 AM
My dad had a disease called Giant Cell Arteritis. He was on steroids for years as treatment (actually the rest of his life). When he was first diagnosed with it he was on very high doses of steroids to get the disease under control. He was hospitalized for a short time because of high blood sugar. They treated him with insulin and decreased the dose of steroids.